Alert archive / New York / Flash Flood Warnings in 2025

Flash Flood Warning 3, NWS Binghamton, NY

May 5, 2025Steuben County, New York

NWS Binghamton, NY issued this flash flood warning at May 5, 2025, 7:13 PM EDT for Steuben County, New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2025, 7:13 PM EDT (23:13 UTC)
Expired
May 6, 2025, 1:15 AM EDT
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Steuben County, NY

The radar

The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.2 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2025-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2025-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 5, 6:49 PM EDT, 24 minutes earlier.

Area forecast discussion, May 5, 6:49 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
649 PM EDT Mon May 5 2025

.SYNOPSIS...
An upper level low will remain in place through Wednesday with
frequent rain showers, clouds, and cooler temperatures. A cold
front on Thursday will be followed by yet another upper level
low to end the work week with additional periods of rain. High
pressure and a drier weather pattern is expected to finally
arrive by the end of the upcoming weekend.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
225 PM Update

Mostly cloudy skies out there this afternoon will persist into
the evening hours. A few rounds of rain and showers will
overspread the area heading into the evening and overnight
hours. Instability is increasing across the western portion of
the forecast area, with several hundred Joules of MLCAPE
observed west of I-81, and LIs down to around -1. This could be
just enough instability for some isolated to scattered
thunderstorms to develop across the Central Southern Tier,
Finger Lakes and/or the Wyoming Valley between now and around
sunset. Otherwise, and area of moderate to locally heavier
rainfall will rotate into the eastern half of the CWA from the
Lower Hudson Valley region by late afternoon and evening.
Another round of rain is expected to move into the Catskills and
Mohawk Valley region after midnight with additional rainfall.
The rain coming in off the Atlantic associated with a strong
southeasterly low level jet is not expected to have much
instability to work with; therefore rainfall rates are not
forecast to be overly excessive. With that said, if any stronger
convective showers or t'storms were to develop in this area
there could be isolated flash flooding issues...considering the
recent rain and wet soil antecedent conditions here. Decided to
hold off on any flood watches at this time, but will continue to
monitor regional radar and CAMs trends closely in the coming
hours. Outside of the moderate to locally heavy rainfall
tonight, there will be patchy fog, mostly cloudy and mild
conditions with lows in the 50s once again.

Tuesday will feature increasing shower and thunderstorm chances
through the day as the upper level low approaches from the west.
Deeper mid and upper level moisture wanes a bit, but this allows
for more instability as temperatures reach the upper 60s to
mid-70s over the area, along with dew points in the upper 50s to
low 60s. MLCAPE is forecast to reach 500-1000 J/kg, especially
where breaks in the clouds allow for some sunshine and more
boundary layer heating. LIs may reach -3 to -5 and deep layer
0-6km wind shear increases to around 50 kts in the afternoon.
With PWATs still hovering above 1" there could also be localize
heavy downpours and isolated excessive rainfall issues. SPC does
have most of our CWA under a Marginal Risk for severe storms as
well, with the main threats being isolated damaging winds and hail.

The mid and upper level low moves directly overhead Tuesday
night, with additional showers expected. It will be slightly
cooler with overnight lows in the upper 40s to mid-50s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
410 PM Update:

By Wednesday, the upper low will finally transition to
more of an open wave and start to kick out to the east. Showers
and perhaps a few thunderstorms are still expected on Wednesday
on the backside of the low pressure system, especially east of
I-81 and during the afternoon, but overall intensity is expected
to be less compared to Tuesday. Highs on Wednesday are expected
to be in the mid 60s to near 70. Conditions start to dry out
Wednesday night behind the passage of a cold front, but a few
lingering light showers will still be possible.

Thursday will be a cooler day behind the cold front with highs
in the mid 50s to mid 60s. Thursday will be a mainly dry day,
but another trough moving into the area may result in a few
isolated showers in the late afternoon and evening. Then
Thursday night, a coastal low pressure system is expected to
start to develop, which will start to advect more moisture in
the area, especially across the Poconos-Catskills. As a result,
coverage of showers are expected to increase late in the night
and especially into Friday.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
410 PM Update:

Confidence continues to increase in seeing widespread rainfall
once again on Friday through Friday night, and potentially even
into Saturday as a coastal low pressure system will likely track
along the Mid-Atlantic/New England coast. The one area of
uncertainty is how far east this system tracks, which introduces
some uncertainty regarding how far west the steadier rainfall
gets. With this update, significantly bumped up PoPs,
especially for areas east of I-81. PoPs were raised a bit higher
than the NBM as well. High pressure then finally works its way
into the area just in time for Mother's Day, which will finally
bring dry weather to the area.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...

Mostly MVFR to MVFR fuel alternate conditions are expected to
continue through this evening. Showers will become more
widespread, with some IFR restrictions possible at AVP, BGM and
ELM tonight. Elsewhere the increasing ESE winds should help to
keep conditions mainly above IFR levels. Fog will not be as
prevalent tonight, with low level east winds remaining elevated
around 5 - 10 kts overnight; although there could still be
pockets of MVFR mist around. Fog will develop across the east
facing slopes of the Poconos and Catskills, away from our TAF
sites.

CIGs gradually lift and may even scatter out late Tuesday
morning and afternoon. However, additional scattered to
numerous showers and thunderstorms will develop across the area
heading into Tuesday afternoon with renewed restrictions
likely, but confidence is too low at this time to add
thunderstorms at any one location.

Outlook...

Tuesday afternoon...Rain showers and scattered thunderstorms
expected with associated restrictions.

Wednesday and Thursday...Scattered showers and isolated
thunderstorms will still be around the area under an upper level
low pressure system. Restrictions possible. Confidence moderate
to high.

Friday...Rain showers likely with additional restrictions
possible. Confidence moderate.

Saturday...A chance for lingering rain showers, and occasional
restrictions. Confidence low.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MJM
NEAR TERM...MJM
SHORT TERM...BJG
LONG TERM...BJG
AVIATION...MPK/MJM
Hazardous weather outlook, May 5, 4:16 PM EDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
416 PM EDT Mon May 5 2025

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-039-043-044-
047-062030-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Bradford-Susquehanna-Wyoming-Lackawanna-Luzerne-
416 PM EDT Mon May 5 2025

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms are expected on Tuesday. A few
thunderstorms may become strong to severe. The main hazards are
expected to be isolated damaging winds, hail and locally heavy
downpours.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

NYZ057-062-PAZ040-048-072-062030-
Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne-
416 PM EDT Mon May 5 2025

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Showers and scattered thunderstorms may produce locally heavy
rainfall this evening and tonight. There is a slight risk for
excessive rainfall and isolated flash flooding may occur if any
storms track over the same location.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms are expected on Tuesday. A few
thunderstorms may become strong to severe. The main hazards are
expected to be isolated damaging winds, hail and locally heavy
downpours.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

In the hours before

Local storm report, May 5, 1:50 PM EDT, 5 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
150 PM EDT Mon May 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Rain             7 ESE Hancock           41.91N 75.16W
05/05/2025  M2.55 Inch       Delaware           NY   Emergency Mngr

&&

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 12:50 AM EDTAreal Flood WarningBGMWayne3 hr
May 5, 7:25 PM EDTFlash Flood WarningBGMBradford2 hr

Nearby

Flash Flood Warnings in New York, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.